Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at May 11, 2020, 1:32 PM EDT for Herkimer County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2020, 1:32 PM EDT (17:32 UTC)
- Expired
- May 11, 2020, 2:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Herkimer County, NY
The radar
The Albany radar (KENX), 87 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027
WUUS51 KALY 111732
SVRALY
NYC043-111815-
/O.NEW.KALY.SV.W.0009.200511T1732Z-200511T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
132 PM EDT Mon May 11 2020
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Southwestern Herkimer County in eastern New York...
* Until 215 PM EDT.
* At 132 PM EDT, a severe thunderstorm was located near Ilion, moving
east at 15 mph.
HAZARD...Quarter size hail and wind gusts in excess of 40mph.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Ilion, Herkimer, Mohawk, Frankfort, Jordanville, Cedarville,
Elizabethtown, Cullen, Spinnerville, Corrado Corners, North Ilion,
South Columbia, Cranes Corners, South Ilion, Chepachet, Millers
Mills Crossing, Columbia Center, Crains Corners, Dennison Corners
and Youngs Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Hail and strong winds and cloud to ground lightning is occurring
with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4304 7514 4302 7484 4289 7485 4290 7488
4287 7489 4290 7508 4291 7510 4290 7510
4291 7515
TIME...MOT...LOC 1732Z 269DEG 14KT 4297 7506
HAIL...1.00IN
WIND...<50MPH
$$
CS2 follow-up statements
719
WWUS51 KALY 111752
SVSALY
Severe Weather Statement
National Weather Service Albany NY
152 PM EDT Mon May 11 2020
NYC043-111815-
/O.CON.KALY.SV.W.0009.000000T0000Z-200511T1815Z/
Herkimer NY-
152 PM EDT Mon May 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTH CENTRAL HERKIMER COUNTY...
At 150 PM EDT, a severe thunderstorm was located near Mohawk, or
near Herkimer, moving east at 15 mph. Trained spotters have reported
pea sized hail with this storm near Ilion, NY.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Ilion, Herkimer, Mohawk, Jordanville, Crains Corners, Spinnerville,
Dennison Corners, Wrights Corners, North Ilion, Deck, Smith Corners,
Schuyler Corners, Jacksonburg, East Frankfort, Edicks, Fort Herkimer,
Kingdom, South Ilion, Days Rock and Getman Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Cloud to ground lightning is occurring with this storm. Move indoors
immediately. Lightning is one of nature's leading killers. Remember,
if you can hear thunder, you are close enough to be struck by
lightning.
&&
LAT...LON 4303 7506 4302 7484 4289 7485 4290 7488
4287 7489 4291 7507
TIME...MOT...LOC 1750Z 269DEG 14KT 4297 7496
HAIL...1.00IN
WIND...<50MPH
$$
CS835
WWUS51 KALY 111806
SVSALY
Severe Weather Statement
National Weather Service Albany NY
206 PM EDT Mon May 11 2020
NYC043-111815-
/O.EXP.KALY.SV.W.0009.000000T0000Z-200511T1815Z/
Herkimer NY-
206 PM EDT Mon May 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HERKIMER COUNTY
WILL EXPIRE AT 215 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4303 7506 4302 7484 4289 7485 4290 7488
4287 7489 4291 7507
TIME...MOT...LOC 1805Z 269DEG 14KT 4297 7488
$$
CSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 10:38 AM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 11, 10:38 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1038 AM EDT Mon May 11 2020
.SYNOPSIS...
Low pressure will bring showers and thunderstorms to the region
today, which may contain gusty winds and small hail. Behind the
departing storm system, clearing skies will allow for cold
temperatures tonight, which will be below freezing for some
outlying areas. Although it will be mainly dry for Tuesday,
chilly and breezy conditions are expected. Temperatures will
slowly moderate for the remainder of the week, with a chance for
showers and thunderstorms returning for Thursday into Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1030am, an area of showers are moving northward across
the Hudson Valley into western New England, which is associated
with weak warm air advection ahead of the approaching storm
system from the west. Precipitation amounts per NYS Mesonet are
generally 0.10 of an inch or less. Adjusted PoP's to account
for this activity through the early afternoon. Visible
satellite imagery also shows some breaks in the clouds across
eastern Pennsylvania which may advance northward into parts of
the Hudson Valley and western New England between 12-3pm, which
may aid in warming the low-levels and weakly destabilize the
atmosphere in advance of the approaching system and
showers/t-storms this afternoon. Hourly temperatures were also
updated based on latest obs.
Previous Discussion:
00z HREF shows sfc-based instability developing by later this
morning and into this afternoon, with the HREF mean showing 250
to 750 J/kg across the area, especially eastern areas. As the
upper level shortwave gets closer, cold temps aloft (500 hpa
temps around -30 C) will allow for steep mid level lapse rates
(around 7 C/km). Hi-res models showing another broken line of
showers moving towards the area during the afternoon through
early evening. Can't rule out some rumbles of thunder with any
of these showers and the low freezing levels and chilly temps
aloft will promote some small hail. 0-6 km shear will be
strongest early in the day and diminishing as the upper level
shortwave gets overhead. Model soundings show a little bit of an
inverted v signature, so can't totally rule some gusty winds,
but indications are that widespread severe weather would be
unlikely due to the limited instability and decreasing shear
aloft. SPC continues a marginal risk for severe storms (5%) for
eastern areas.
Temps today will range from the mid 40s across the mountains to
the mid 50s for southeastern areas.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Behind the departing storm, skies will start to clear out,
although some lingering clouds may continue into the overnight
across the high terrain of western New England, as well as
areas downwind of Lake Ontario (western Mohawk Valley into
Schoharie County). 850 hpa temps will be falling to -3 to -8 C
thanks to strong cold advection. Aided by a gusty northwest
breeze, low temps will fall through the overnight with lows in
the mid 20s to mid 30s. With most of the area now officially in
the growing season (all but the Adirondacks) will go with a
Freeze Warning in the outlying and high terrain areas. Will
keep the Freeze Watch for the Hudson Valley and MA/CT, as
current temp forecast looks to be just above freezing, but will
assess the next set of model runs and decide if a Freeze Warning
will be needed by this afternoon. The breeze should prevent any
frost formation, but tender, young vegetation could be
vulnerable to some damage if sub-freezing temps occur.
On Tuesday, dry weather is expected for most of the region. A
fast moving, but moisture starved compact shortwave will be
diving across northern areas during the day. This will mostly
just produce some clouds, but can't rule out a rain or snow
shower for the Adirondacks. This may be the last chance for any
wintry precip in our area until the Fall, but a few snowflakes
could pass through the region with this shortwave. Otherwise,
temps on Tuesday range from the upper 30s in the mountains to
the mid 50s in the mid Hudson Valley. Gusty westerly winds will
make it feel even colder as well.
Another cold night is expected for Tuesday night. With a
decreasing wind and clearing skies, temps will be even colder
than Monday night. Frost/freeze issues are expected for most of
the region with lows in the mid 20s to low 30s.
Dry and comfortable, although below normal temps, is expected
for Wednesday into Wednesday night as surface high pressure
starts to build towards the area from the Ohio Valley and Great
Lakes. Skies should be fairly clear, although winds still may
be slightly elevated during daytime mixing on Wednesday. Highs
look to range from the upper 40s to upper 50s with lows in the
20s and 30s once again for Wed night, with more frost/freeze
concerns.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Seasonal to above normal temperatures for the end of the week and
the weekend. However with the warmer readings comes unsettled
weather as a couple of systems are expected to impact the region
bringing showers along with the threat of thunderstorms. Guidance is
in general agreement with a quasi-zonal pattern across the CONUS
into the weekend with signs of it beginning to amplify but not until
late in the weekend. The pattern will be active with short wave
energy moving in from over the Pacific Northwest and tracking
eastward in the quasi-zonal flow.
Thursday should start out dry with clouds on the increase ahead of
an approaching warm front. By Thursday night expecting widespread
showers as the warm front lifts northward. For Friday, the area is
expected to be in the warm sector with warm and muggy conditions.
Have chances for thunderstorms in the forecast as the system cold
front moves through. A brief lull is expected late Friday night into
Saturday with more showers expected to move in for Saturday night
and Sunday as another system approaches and moves into the region.
Temperatures Saturday are expected to remain warm and be above
normal but humidity levels will be lower/more comfortable.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
A low pressure system approaching from the west move eastward
across the region today then head northeastward toward the
Canadian Maritimes tonight. A period of showers will occur
across the area and there chances for thunderstorms as an upper
level cold pool moves across the region resulting in steep
lapses rates. Gusty winds and small hail will be possible with
any thunderstorm. MVFR conditions are expected to develop this
morning as the chances for storms increases. The MVFR conditions
are expected to persist into the evening with an improvement to
VFR then expected as the system begins to move off to our east.
A south-southwest flow developing this morning with the flow
shifting to the southwest-west this afternoon as the system
moves through. A shift to the west-northwest is expected by late
in day into the evening as a cold front moves across the region
with a brief period of gusty conditions.
Outlook...
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Chance of SHRA.
Thursday Night: High Operational Impact. Likely SHRA.
Friday: Moderate Operational Impact. Likely SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: Low Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
Widespread clouds and showers are expected on Monday. RH values
will generally be above 60 percent with light southerly winds
becoming westerly late around 10 mph. Some areas will see around
a quarter inch of rainfall today.
Drier weather is expected on Tuesday with RH values lowering to
30 to 40 percent during the afternoon. West winds will be 10 to
20 mph with a few higher gusts. The next chance of widespread
rain will be Thursday into Friday.
&&
.HYDROLOGY...
Showers and some thunderstorms are expected today with around
one tenth to one quarter inch of rainfall. Locally higher totals
can't be ruled out in any location that sees thunderstorms as
well. However, this rainfall is expected to have minimal impacts
on area rivers.
Another stretch of dry weather is anticipated for the middle of
the week before the chance for more showers returns by Thursday
into Friday. With little anticipated precipitation, river and
streams will generally hold steady through much of the upcoming
work week.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Freeze Watch from late tonight through Tuesday morning for
CTZ001-013.
NY...Freeze Watch from late tonight through Tuesday morning for
NYZ041-043-049-050-052>054-059>061-064>066-083-084.
Freeze Warning from midnight tonight to 9 AM EDT Tuesday for
NYZ038>040-047-048-051-058-063.
MA...Freeze Watch from late tonight through Tuesday morning for
MAZ001-025.
VT...Freeze Watch from late tonight through Tuesday morning for
VTZ015.
Freeze Warning from midnight tonight to 9 AM EDT Tuesday for
VTZ013-014.
&&
SYNOPSIS...Frugis/Rathbun
NEAR TERM...Frugis
SHORT TERM...Frugis
LONG TERM...IAA
AVIATION...IAA
FIRE WEATHER...Frugis
HYDROLOGY...FrugisHazardous weather outlook, May 11, 5:11 AM EDT, 8 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 511 AM EDT Mon May 11 2020 NYZ038>040-047-048-051-058-063-121100- Southern Herkimer-Southern Fulton-Montgomery-Schoharie- Western Schenectady-Western Albany-Western Greene-Western Ulster- 511 AM EDT Mon May 11 2020 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT TUESDAY... This Hazardous Weather Outlook is for the Mohawk and Schoharie Valleys, Helderbergs, and eastern Catskills of eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. There is a chance for a thunderstorms today. Any thunderstorms will be capable of producing locally gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. Cold temperatures will lead to additional frost and freeze concerns for both Tuesday and Wednesday nights. There is the chance for thunderstorms again on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-MAZ001-025-NYZ041-043-049-050-052>054-059>061-064>066-083- 084-VTZ015-121100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Saratoga-Northern Washington- Eastern Schenectady-Southern Saratoga-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Eastern Greene- Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess-Southeast Warren-Southern Washington- Eastern Windham- 511 AM EDT Mon May 11 2020 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for Litchfield County in northwestern Connecticut, the Berkshires of western Massachusetts, the entire Hudson Valley, including the Capital Region, of eastern New York and the Connecticut River Valley of southeastern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. There is chance of thunderstorms for the late morning through the early evening hours today. Thunderstorms will be capable of producing gusty winds and small hail. There is a marginal risk for severe thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. Cold temperatures will lead to additional frost and freeze concerns for both Tuesday and Wednesday nights. There is the chance for thunderstorms again on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. NYZ032-033-042-082-121100- Northern Herkimer-Hamilton-Northern Warren-Northern Fulton- 511 AM EDT Mon May 11 2020 This Hazardous Weather Outlook is for the southern and western Adirondacks of eastern New York. .DAY ONE...Today and tonight. An isolated thunderstorm is possible this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ013-014-121100- Bennington-Western Windham- 511 AM EDT Mon May 11 2020 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT TUESDAY... This Hazardous Weather Outlook is for Bennington and western Windham Counties in southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. There is chance of thunderstorms for the late morning through the early evening hours. Thunderstorms will be capable of producing gusty winds and small hail. There is a marginal risk for severe thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. Cold temperatures will lead to additional frost and freeze concerns for both Tuesday and Wednesday nights. There is the chance for thunderstorms again on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
In the hours before
Special weather statement, May 11, 1:23 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Albany NY
123 PM EDT Mon May 11 2020
NYZ038-111815-
Southern Herkimer-
123 PM EDT Mon May 11 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HERKIMER COUNTY...
At 123 PM EDT, a strong thunderstorm was located over Cedarville, or
near Ilion, moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ilion, Herkimer, Mohawk, Frankfort, Jordanville, Cedarville,
Elizabethtown, Jersalem Hill, Spinnerville, Corrado Corners, North
Ilion, Gulph, Parker Corners, Cranes Corners, South Ilion, Kelhi
Corners, Columbia Center, Eatonville, Crains Corners and Dennison
Corners.
This includes Interstate 90 near exit 30.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4312 7489 4289 7484 4290 7488 4287 7489
4293 7517 4301 7518
TIME...MOT...LOC 1723Z 261DEG 12KT 4297 7513
CSThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 4:10 AM EDT | Freeze Warning | ALY | Albany, Fulton, Greene, Herkimer, Montgomery, Schenectady and 2 more | 29 hr |
| May 11, 1:23 PM EDT | Special Weather Statement | ALY | Otsego | 52 min |
| May 11, 2:27 PM EDT | Special Weather Statement | ALY | Oneida | 33 min |
| May 11, 2:46 PM EDT | Special Weather Statement | ALY | Schoharie | 44 min |
| May 11, 2:49 PM EDT | Special Weather Statement | ALY | Fulton | 26 min |
| May 11, 3:05 PM EDT | Special Weather Statement | ALY | Schoharie | 25 min |
| May 11, 3:07 PM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 22 min |
| May 11, 3:32 PM EDT | Special Weather Statement | ALY | Schenectady | 43 min |
| May 11, 4:26 PM EDT | Special Weather Statement | ALY | Albany | 34 min |
| May 11, 4:32 PM EDT | Special Weather Statement | ALY | Greene | 28 min |
| May 11, 4:42 PM EDT | Special Weather Statement | ALY | Ulster | 33 min |
| May 11, 4:55 PM EDT | Special Weather Statement | ALY | Ulster | 35 min |
| May 11, 5:00 PM EDT | Special Weather Statement | ALY | Warren | 30 min |
| May 11, 5:19 PM EDT | Special Weather Statement | ALY | Columbia | 26 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.